Missouri, 2019

Tornado and Damaging Wind in Missouri, May 2, 2019

May 2, 2019 · NWS MEG · 3 events in 2 counties and zones

A passing upper level disturbance interacted with an unstable atmosphere to create all facets of severe weather across portions of the Missouri Bootheel during the late afternoon and early evening hours of May 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A passing upper level disturbance interacted with an unstable atmosphere to create all facets of severe weather across portions of the Missouri Bootheel during the late afternoon and early evening hours of May 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 2, 2:52 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, May 2, 2:52 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
352 PM CDT Thu May 2 2019

.DISCUSSION...

Currently...
A Meso Convective Vortex (MCV) is centered and spinning to the
northeast of Little Rock, Arkansas. Ahead of this feature, a
slightly unstable airmass exists across northeast Arkansas and the
Missouri Bootheel. The airmass is largely characterized by 1000
J/kg of MLCAPE with up to 35 kts of bulk shear. In addition, LCLs
are sufficiently low around 700 meters and surface winds are
backed easterly. As a result, 0-1 km shear values are in excess of
1000 m2/s2. The combination of mentioned severe parameters
justifies a low end tornado risk. However, damaging winds still
look to be the dominant threat. A tornado watch is in effect for
northeast Arkansas and Dunklin County, MO through 7PM CDT. The MCV
is expected to lift northeast of the area around midnight. Thereafter,
a frontal boundary is expected to push south of the I-40
corridor through Friday morning.

.Friday through the Weekend...
Friday now appears to be a mostly dry day as the front sags to our
south and upper level heights build behind the exiting shortwave
trough. This will result in mainly dry conditions through late
afternoon for much of the area. Decided to carry a slight chance
of showers and thunderstorms further south, where a few showers
and thunderstorms may form during peak heating. The better
organized showers and thunderstorms will arrive around sundown as
a surface low tracks directly over the Mid-South and the front
lifts back north as a warm front.

The low pressure system is expected to lift northeastward
throughout the day on Saturday. This will result in scattered to
widespread showers and thunderstorms for much of the day. QPF
values will range from a half inch to one inch with isolated
higher amounts. Due to the track of the low, severe weather is not
anticipated. Both main synoptic models are consistent with the
front exiting the area by early Sunday morning with high pressure
building in during the day. It should be a beautiful day with
plenty of sunshine, low humidity, and temperatures in the low to
mid 70s.

.Next Week...
Monday will be another nice day with abundant sunshine with
slightly warmer temperatures in the upper 70s to lower 80s. The
weather pattern will become quite unsettled by Tuesday, as surface
high pressure shifts eastward and a large trough begins to dig
across the Desert Southwest. A number of shortwaves, embedded in
southwest flow aloft, will rotate through the area Tuesday night
through Friday. Expect showers and thunderstorms each day with
highs around 80 and lows in the upper 60s.

AC3

&&

.AVIATION...
18Z TAF cycle

VFR conditions should continue into early this evening. Scattered
thunderstorms will be found across northeast Arkansas this
afternoon and across the remainder of the forecast area by this
evening. Lower clouds will move into the forecast area this
evening and will remain over the region into Friday morning. Winds
will be mainly from the south at around 10 knots with some higher
gusts. Winds will shift to the northwest starting as early as this
evening and continuing through Friday morning.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 2, 2:11 PM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service Memphis TN
311 PM CDT Thu May 2 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-032215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
311 PM CDT Thu May 2 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a slight risk for severe thunderstorms generally along
and north of I-40 this afternoon and tonight. A marginal risk for
severe thunderstorms exists across the remainder of the Mid South.
Damaging winds will be the primary threat for any thunderstorms
that reach severe limits, with a secondary threat of an isolated
tornado along and west of the Mississippi River. Localized heavy
rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong thunderstorms containing gusty winds and localized
heavy rainfall are possible across the Mid-South for Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

AC3
AC3

In the hours before

Local storm report, May 2, 3:34 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
434 PM CDT THU MAY 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     TORNADO          4 NE LAFE               36.25N  90.46W
05/02/2019                   GREENE             AR   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED TORNADO IN KNOB, AR.

&&

KRF
Local storm report, May 2, 4:13 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
513 PM CDT THU MAY 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TORNADO          1 WNW BLYTHEVILLE       35.94N  89.95W
05/02/2019                   MISSISSIPPI        AR   TRAINED SPOTTER

            TORNADO REPORTED ON THE GROUND NEAR GOSNELL.

&&

KRF
Local storm report, May 2, 4:18 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
518 PM CDT THU MAY 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND DMG     4 NE LAFE               36.24N  90.45W
05/02/2019                   GREENE             AR   AMATEUR RADIO

            POSSIBLE TORNADO DAMAGE TO A HOME ON GREENE ROAD 402.

&&

KRF

The radar

The Memphis radar (KNQA), 90 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Pemiscot

When
May 2, 5:11 PM CST to 5:18 PM CST
Where
Pemiscot County, 1.14 mi ENE of Kinfolk Ridge to 2.78 mi ESE of Caruthersville
Rating
EF0
Path length
2.76 mi
Path width
150 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.133, -89.630

This tornado formed along County Road 534 southeast of Caruthersville. The tornado uprooted trees before crossing the Mississippi River levee. The remainder of the track was then between the levees. Peak winds were estimated at 80 mph.

Funnel Cloud, Pemiscot

When
May 2, 5:15 PM CST to 5:18 PM CST
Where
Pemiscot County, 5 mi W of Steele to 0.67 mi NNE of Gibson
Reported by
Social Media
Coordinates
36.100, -89.920

Possible tornado five miles west of Steele.

Thunderstorm Wind, Dunklin

When
May 2, 5:25 PM CST to 5:30 PM CST
Where
Dunklin County, 0.35 mi SSE of Cardwell to 0.44 mi ESE of Cardwell
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
36.045, -90.298

Large tree down west of Cardwell in a vacant lot on West Poole Street.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyThe tornado archive for Missouri, 2019Warnings in Missouri, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824380, 824381, 824399.